Virginia, 2003

Tornado and Hail in Virginia, May 8, 2003

May 8, 2003 · NWS AKQ · 10 events in 5 counties and zones

5 hail, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 8, 10:48 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, May 8, 10:48 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1048 AM EST THU MAY 8 2003

LATEST RADAR COMPOSITES SHOW BAND OF SHOWERS AND THUNDERSTORMS
MOVING THROUGH NRN VA. GIVEN CURRENT MOTION...AND LOOKING AT LATEST
MODEL RUNS...EXPECT THAT THIS BAND MAY CLIP OUR NE
COUNTIES...ESPECIALLY THE MD ERN SHORE...SO WILL NEED TO INTRODUCE
RAIN CHCS THIS AFTERNOON. WILL ALSO INTRODUCE 20 POP OVER A SLIGHTLY
LARGER AREA...AS CONVECTIVE INDICES...MODEL AND MODIFIED WAL
SOUNDINGS INDICATE 1000 TO 1500 J/KG OVER THE AREA...AND MODELS
INDICATING POTENTIAL FOR SFC CONVERGENCE...MAINLY OVER THE ERN HALF
OF THE CWA. ANY DEVELOPMENT SHOULD BE ISOLATED HOWEVER...WITH
EXCEPTION OF THE MD ERN SHORE.

HAVE LOWERED TEMPS ACROSS THE ERN SHORE...WITH MORE CLOUDS THAN
EARLIER THOUGHT NRN SECTIONS...AND COOLING INFLUENCE OF BAY AND ATLC
KEEPING TEMPS OUT OF THE 80S SOUTH.

MARINE...NO HEADLINES...JUST MINOR ADJUSTMENTS.

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.

REILLY
Hazardous weather outlook, May 8, 5:12 AM EST, 9 hours 3 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-081600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT THU MAY 08 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
POSSIBLE ON FRIDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

07

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, May 8, 12:40 PM EST, 1 hour 35 minutes before
MDZ023-081800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
140 PM EDT THU MAY 8 2003

...STRONG THUNDERSTORM OVER THE CHESAPEAKE BAY MOVING TOWARD
SOMERSET COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF CRISFIELD...MOVING
SOUTHEAST AT 45 MPH.

THE THUNDERSTORM WILL REACH...
   LAWSONIA AND BYRDTOWN AROUND 155 PM

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. A
WARNING MAY BE REQUIRED SHOULD THE STORM STRENGTHEN. STAY TUNED FOR
UPDATES.

REILLY
&&
LAT...LON 3818 7605 3804 7620 3775 7581 3791 7563

The radar

The Norfolk radar (KAKQ), 86 km away, was scanning. The volume nearest the first event began at 19:17 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Middlesex

When
May 8, 2:15 PM EST
Where
Middlesex County, Jamaica
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -76.700

Tornado, Essex

When
May 8, 2:15 PM EST
Where
Essex County, 1 mi E of Tappahannock
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.930, -76.850

Brief tornado (F0) touchdown. No damage reported.

Thunderstorm Wind, Middlesex

When
May 8, 2:20 PM EST
Where
Middlesex County, Saluda
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -76.600

Trees down.

Thunderstorm Wind, Middlesex

When
May 8, 2:25 PM EST
Where
Middlesex County, Hartfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -76.450

Truck blown off Route 33 into woods.

Hail, King and Queen

When
May 8, 2:30 PM EST
Where
King and Queen County, Shacklefords
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -76.750

Hail, Gloucester

When
May 8, 2:49 PM EST
Where
Gloucester County, Gloucester
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -76.533

Hail, Gloucester

When
May 8, 2:55 PM EST
Where
Gloucester County, 4 mi S of Gloucester
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.370, -76.533

Thunderstorm Wind, Gloucester

When
May 8, 3:00 PM EST
Where
Gloucester County, Ordinary
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
37.300, -76.533

Numerous trees uprooted.

Hail, Gloucester

When
May 8, 3:00 PM EST
Where
Gloucester County, Severn
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
37.283, -76.400

Thunderstorm Wind, Virginia Beach (C)

When
May 8, 4:00 PM EST
Where
Virginia Beach (C) County, Cape Henry
Measured
62 kt (71 mph) measured gust
Reported by
COASTAL OBSERVING STATION
Coordinates
36.917, -76.000

Wind gust of 62 knots (72 mph) measured at Cape Henry.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyThe tornado archive for Virginia, 2003Warnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362340, 5362342, 5362334, 5362335, 5362333, 5362336, 5362337, 5362338, 5362339, 5362341.